Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Taking 16mg of Coumadin instead of 8mg for pulmonary embolism due to confusion of pharmacy. Have case?

I was in the hospital with a pulmenary Embolism (sp), blood clot started in an ankle injury, went through my heart and is now resting in my lung . after a week stay in hospital i filled a persription for coumadin. The pharmacy put the 1mg in a 5mg bottle and the 5mg in the 1 mg bottle. For 3 1/2 months I was taking sometime 3 times what my dr. told me and sometimes only 1/3 of what was recommended. While on vacation I thought I was taking 8mg per day for 10 days, when in fact i had been taking 16mg for 10 days. I was hemmoraging so badly at the end of the 10 days, I was week and litterally thought I would die. This went on for the 3 1/2 months until I caught the mistake at the pharmacy when it was time to refill my perscription. Do I have a case? Also I was supposed to get a blood test to check my protime every 6 weeks. Not being able to regulate my blood for those 3 months it caused me to have 32 extra blood tests done because of the mix up of too much medication , or not enough.
Asked On : Mon, 4 Feb 2013
Answers:  1 Views:  42
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
General & Family Physician 's  Response
Hi vick,

You are correct that this is a despensing error and it can have very bad and dangerous implications. This is fault from the pharmacy side and they are responsible for this.
This type of medications are very critical as to achieve the desired effect, it should be given in proper dose and if the dose is not proper than its therapeutic benefit can not be achieved. Another important thing is that you have to do the blood investigation to know if the medication is working and your bloos clotting status is what it is required to prevent the clot formation.
I think when you have your blood test than you must have consulted your doctor again with the test and if there was a very significant finding than it must be pointed out.
It is good that you got to find out this and now onward be more careful when getting some medication in pharmacy and cross check that with your doctor also.

Hope this will help. Thanks
Answered: Mon, 4 Feb 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor